Alert archive / Ohio / Special Weather Statements in 2011

Special Weather Statement, NWS Northern Indiana

May 14, 2011Defiance County, Ohio

NWS Northern Indiana issued this special weather statement at May 14, 2011, 3:25 PM EDT for Defiance County, Ohio. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2011, 3:25 PM EDT (19:25 UTC)
Expired
May 14, 2011, 3:45 PM EDT
In force
20 min
Issued by
NWS Northern Indiana

County Defiance County, OH

The radar

The Northern Indiana radar (KIWX), 97 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2011-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2011-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
522 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

962 
WWUS83 KIWX 141925
SPSIWX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
325 PM EDT SAT MAY 14 2011

OHZ001-004-141945-
DEFIANCE OH-WILLIAMS OH-
325 PM EDT SAT MAY 14 2011

...STRONG THUNDERSTORM IN WILLIAMS AND NORTHERN DEFIANCE COUNTIES...

AT 321 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BRYAN...MOVING NORTH AT 10 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  BRYAN...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. 

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4153 8460 4148 8441 4136 8452 4139 8461
TIME...MOT...LOC 1925Z 200DEG 8KT 4141 8454

$$


JC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at May 14, 2:35 PM EDT, 50 minutes earlier.

Area forecast discussion, May 14, 2:35 PM EDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
235 PM EDT SAT MAY 14 2011

.AVIATION...
THUNDERSTORMS WERE FORMING IN THE WARM SECTOR WHERE THE ATMOSPHERE
HAD DESTABILIZED. A STATIONARY FRONT WAS BETWEEN SBN AND FWA...
WITH SBN IN THE COLD SECTOR. CONTINUED TO MENTION THE CHANCE OF
THUNDER AT BOTH SBN AND FWA AS MOIST AND UNSTABLE AIR SPREADS
NORTH AND NORTHWEST. LOW IFR CONDITIONS SHOULD DOMINATE MUCH OF
THE TAF PERIOD AT SBN GIVEN PRECIPITATION FALLING FOR AN EXTENDED
PERIOD.

&&

.PREVIOUS DISCUSSION...

SHORT TERM...TODAY THROUGH SUNDAY NIGHT. 5H CIRC ACRS MO BOOTHILL
TO TRACK ENE TODAY INTO SRN IN. TIMING OF DRY SLOT INTO SERN/ERN
CWA AROUND 16 UTC TO AFFORD DESTABILIZING 0-3KM LR BENEATH ALREADY
MODERATELY UNSTABLE MIDLYR. COLD PROFILE/WET BULB ZERO TEMPS
AROUND 9500 FT COULD POSE POTNL HAIL RISK ONCE LWR 70S SFC TEMPS
REACHED. 5H CIRC SLOWS AS NRN PLAINS ENERGY IS ABSORBED...KEEPING
A WELL ESTABLISHED ERN OMEGA BLOCK ANCHOR ACRS MID OH VLY THRU
SUNDAY NIGHT. STRONG/DEEP UVM THROUGH THE PD AS NEAR SFC
CONVERGENCE AS SFC LOW/AXIS STRENGTHENS...PERSISTENT MIDLVL HGHT
FALLS AND DIVERGENT ULVL ALL COINCIDE FOR STRONG DEEP UVM TONIGHT
THRU SUNDAY. 75 PERCENTILE RANGE PWAT CONSIDERED ESPCLY
SIGNIFICANT GIVEN COOL AIRMASS. ACRS NRN CWA DVLPMENT OF RISING
COLD CONVEYOR BELT POINT TO HIR CONFIDENCE IN HIGH POP/MOD QPF
EVENT SPCLY TONIGHT-SUN DESPITE STABILIZING AIRMASS WITH
LIGHTER/MORE GENERALIZED RAFL ELSEWHERE. DEEPER DRAW OF COLD AIR
FM NE ON SUNDAY AS WRN PORTION OF SFC LOW WANES IN LIGHT OF
APPALACHIAN FRONTOGENESIS WITH AMPLE I290-295 ISENT LIFT FOR CONTD
SHRA THROUGH THE DAY BEFORE DEEPR MSTR BEGINS TO PULL SE OF CWA
SUNDAY NIGHT.

LONG TERM...MONDAY THROUGH FRIDAY...ONLY MINOR CHANGES TO THE
GRIDS AS CONFIDENCE REMAINS RELATIVELY LOW WRT TO THE EVOLUTION OF
A PESKY CLOSED UPPER LEVEL LOW FCST TO LINGER ACROSS THE AREA FOR
MUCH OF NEXT WEEK. ONE IMPACT FROM THIS FEATURE WILL BE BELOW
NORMAL TEMPS...10-15F BLO NORMAL MONDAY AND TUESDAY...WITH
MODERATION TOWARDS NORMAL VALUES BY THE END OF THE WEEK. THE OTHER
IMPACT WITH BE THE POTENTIAL FOR SEVERAL ROUNDS OF SHOWERS AS
SHORTWAVE ENERGY FUJIWARAS AROUND THE CLOSED LOW...WITH MODEL
GUIDANCE ACTUALLY RETROGRADING THE UPPER LOW WWD
TUESDAY/WEDNESDAY. BAND OF RAIN WITHIN MID LEVEL DEFORMATION
AXIS AND DEEP SATURATION FCST TO PIVOT SEWD THROUGH THE CWA SUNDAY
INTO SUNDAY NIGHT MAY LINGER ACROSS SOUTHEASTERN PORTIONS OF THE
FA ON MONDAY. THE TREND IN 12/00Z GUIDANCE WAS TO BE A LITTLE MORE
AGGRESSIVE WITH LOW LVL DRY ADVECTION INTO OUR NW ON MONDAY...AS
AN UPPER MIDWEST SFC RIDGE BRIEFLY NUDGES EWD INTO THE WESTERN
GREAT LAKES MONDAY INTO MONDAY NIGHT. WITH THIS OPTED TO DROP THE
LOW CHC FOR SHOWERS IN THE NW ON MONDAY WHILE CONTINUING WITH MID
CHC POPS IN THE FAR SE. MEDIUM RANGE MODEL GUIDANCE HAS REMAINED
CONSISTENT IN DROPPING A MID LEVEL IMPULSE SWD INTO THIS BROAD
EASTERN CONUS MID LEVEL CIRCULATION AROUND TUESDAY...WITH A PV
MERGER ANTICIPATED SOMEWHERE ACROSS THE CENTRAL APPALACHIANS/OH
VALLEY TUESDAY INTO WEDNESDAY. THIS WOULD SUPPORT MOSTLY CLOUDY
SKIES AND AT TIMES SHOWERY WEATHER ACROSS THE FA...ALTHOUGH THE
BETTER CHANCE FOR HEAVIER RAINFALL AND HYDRO CONCERNS SHOULD
RESIDE WELL OFF TO THE EAST/NORTHEAST WITHIN A MOISTURE LADEN
35-50 KNOT LLJ OFF THE ATLANTIC. THE PESKY UPPER LOW SHOULD
FINALLY GET NUDGED NEWD BY EITHER FRIDAY OR SATURDAY IN RESPONSE
TO THE NEXT CLOSED UPPER LOW PROGGED TO EJECT OUT OF THE ROCKIES
INTO THE SOUTHERN/CENTRAL PLAINS. CONTINUED WITH INHERITED
OPTIMISTIC DRY/WARMER FRIDAY SOLUTION WHICH MATCHES UP WELL WITH
LATEST GFS/GEFS PROGS.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 6 AM EDT TUESDAY FOR LMZ043-046.

&&

SHORT TERM...MURPHY
LONG TERM...STEINWEDEL
AVIATION...SKIPPER
Hazardous weather outlook, May 14, 5:10 AM EDT, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
510 AM EDT SAT MAY 14 2011

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-150915-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
510 AM EDT SAT MAY 14 2011 /410 AM CDT SAT MAY 14 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
INTO EARLY THIS EVENING. A FEW THUNDERSTORMS MAY BE STRONG TO
SEVERE DURING THIS TIME ALONG AND EAST OF A LOGANSPORT TO WARSAW
TO STURGIS LINE. THE MAIN THREAT WILL BE HAIL UP TO AN INCH IN
DIAMETER. ALSO...SLOW MOVEMENT OF THESE THUNDERSTORMS WILL RESULT
IN LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO EARLY THIS
EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-150915-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
510 AM EDT SAT MAY 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE...MAINLY THIS AFTERNOON.

A SMALL CRAFT ADVISORY IS IN EFFECT TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SMALL CRAFT ADVISORY IS IN EFFECT SUNDAY THROUGH MONDAY NIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Special weather statement, May 14, 12:58 PM EDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1258 PM EDT SAT MAY 14 2011

INZ005>009-016>018-024>027-MIZ078>080-OHZ001-004-015-016-024-025-
141800-
ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-KOSCIUSKO-WHITLEY-ALLEN IN-
WABASH-HUNTINGTON-WELLS-ADAMS-CASS MI-ST. JOSEPH MI-BRANCH-
WILLIAMS-DEFIANCE-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...ELKHART...GOSHEN...NAPPANEE...
LAGRANGE...TOPEKA...SHIPSHEWANA...ANGOLA...FREMONT...
KENDALLVILLE...LIGONIER...ALBION...AUBURN...GARRETT...WARSAW...
WINONA LAKE...SYRACUSE...MENTONE...COLUMBIA CITY...TRI-LAKES...
SOUTH WHITLEY...FORT WAYNE...NEW HAVEN...WABASH...
NORTH MANCHESTER...HUNTINGTON...ROANOKE...BLUFFTON...OSSIAN...
DECATUR...BERNE...DOWAGIAC...CASSOPOLIS...MARCELLUS...STURGIS...
THREE RIVERS...WHITE PIGEON...MENDON...COLDWATER...BRONSON...
BRYAN...MONTPELIER...DEFIANCE...SHERWOOD...HICKSVILLE...
PAULDING...ANTWERP...MELROSE...OTTAWA...PANDORA...KALIDA...
FORT JENNINGS...VAN WERT...DELPHOS...OHIO CITY...LIMA...
SPENCERVILLE
1258 PM EDT SAT MAY 14 2011

...THUNDERSTORMS DEVELOPING OVER NORTHEAST INDIANA INTO NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN...

AT 1255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
NUMEROUS THUNDERSTORMS DEVELOPING FROM LIMA OHIO TO NORTH OF
GOSHEN NEAR THE INDIANA AND MICHIGAN STATE LINE. THE MOVEMENT OF
THE STORMS WILL CONTINUE TO VARY...WITH SOME STORMS REMAINING
NEARLY STATIONARY. THE SLOW MOVING OR STATIONARY STORMS WILL BE
ABLE TO PRODUCE HEAVY RAINFALL AND POSSIBLY LOCALIZED FLOODING.
WIND GUSTS TO 40 MPH AND SMALL HAIL MAY ALSO ACCOMPANY THE STORMS.

IF STORMS APPROACH YOUR AREA...TAKE COVER BY MOVING INDOORS. GUSTY
WINDS MAY ALSO CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND.
Special weather statement, May 14, 1:53 PM EDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
153 PM EDT SAT MAY 14 2011

OHZ016-024-025-141845-
ALLEN OH-PUTNAM OH-VAN WERT OH-
153 PM EDT SAT MAY 14 2011

...STRONG THUNDERSTORMS MOVING TOWARD ALLEN...EASTERN VAN WERT AND
SOUTHERN PUTNAM COUNTIES IN WEST CENTRAL OHIO...

AT 153 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LIMA...MOVING NORTH AT 10 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  BLUFFTON...
  ELIDA...
  COLUMBUS GROVE...
  LAFAYETTE AND NEEDMORE...
  SLABTOWN...
  BEAVERDAM...CAIRO AND ROCKPORT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4063 8388 4064 8410 4065 8411 4065 8421
      4068 8422 4068 8438 4097 8441 4095 8387
      4064 8387
TIME...MOT...LOC 1753Z 184DEG 5KT 4075 8403
Local storm report, May 14, 3:24 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
324 PM EDT SAT MAY 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     FLOOD            GOSHEN                  41.58N  85.83W
05/14/2011                   ELKHART            IN   PUBLIC

            FLOODING IN DOWNTOWN GOSHEN PARKING LOTS. WATER UP TO
            BOTTOM OF VEHICLES.

&&

EVENT NUMBER IWX1100756

BML
Special weather statement, May 14, 3:25 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
325 PM EDT SAT MAY 14 2011

OHZ001-004-141945-
DEFIANCE OH-WILLIAMS OH-
325 PM EDT SAT MAY 14 2011

...STRONG THUNDERSTORM IN WILLIAMS AND NORTHERN DEFIANCE COUNTIES...

AT 321 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BRYAN...MOVING NORTH AT 10 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  BRYAN...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4153 8460 4148 8441 4136 8452 4139 8461
TIME...MOT...LOC 1925Z 200DEG 8KT 4141 8454

JC

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 3:00 PM EDTAreal Flood AdvisoryIWXElkhart2 hr
May 14, 3:06 PM EDTAreal Flood AdvisoryIWXLaGrange114 min
May 14, 4:07 PM EDTSpecial Weather StatementIWXWhitley23 min
May 14, 4:37 PM EDTAreal Flood AdvisoryIWXDeKalb, LaGrange, Noble, Steuben4 hr
May 14, 5:18 PM EDTSpecial Weather StatementIWXWabash27 min
May 14, 5:55 PM EDTAreal Flood AdvisoryIWXHuntington, Wabash3 hr
May 14, 7:23 PM EDTFlash Flood WarningIWXHuntington3 hr
May 13, 9:35 PM EDTAreal Flood AdvisoryIWXDefiance, Paulding, Putnam6 hr
May 14, 1:53 PM EDTSpecial Weather StatementIWXAllen52 min
May 14, 2:06 PM EDTFlash Flood WarningIWXAllen, Putnam3 hr
May 14, 3:47 PM EDTAreal Flood AdvisoryIWXDefiance, Williams3 hr
May 14, 4:26 PM EDTFlash Flood WarningIWXHenry3 hr
May 14, 6:25 PM EDTAreal Flood AdvisoryIWXWilliams3 hr
May 14, 7:53 PM EDTAreal Flood WarningIWXDefiance, Williams12 hr

Nearby

Special Weather Statements in Ohio, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.